Background/Aims: The development of retinal lesions induced by a uniform regimen of interferon-α therapy for chronic hepatitis C was prospectively investigated. Methods: Eighty-one patients received 6 mega units of natural interferon-α intramuscularly daily for 2 weeks and then 3 times a week for 22 weeks. The total dose of interferon-α administered was uniformly 478 mega units per patient. Two expert ophthalmologists prospectively examined the patients for retinal lesions before, during and after the therapy. Results: Retinopathy was not found in comparison groups or any of the patients before treatment. In total 34.6% (28/81) of the patients showed cotton-wool spots or minor retinal hemorrhage, or both lesions, during therapy, but these lesions were reversed during or after interferon therapy. The occurrence rates of cotton-wool spots alone, retinal hemorrhage alone and both lesions were 13.6% (11/81), 6.2% (5/81), and 14.8% (12/81), respectively. The appearance of retinopathy did not correlate with patients' background including viral loads and response to the therapy, but was more frequently found in older patients and patients with hypertension and/or diabetes mellitus; disappearance of retinopathy was more prolonged than in patients without these complications. Almost all the lesions appeared 2-4 months after the start of the therapy, and the severity of the lesions did not differ between patients with and without hypertension and/or diabetes mellitus. Conclusion: Although it is not clear if interferon-associated retinopathy occurs in a dose-dependent manner, the present study shows a standard pattern of the occurrence of retinopathy in patients with chronic hepatitis C receiving a uniform dosage of natural interferon-α.
|出版ステータス||Published - 2001|
ASJC Scopus subject areas